Kansas, 2023Drought in Kansas, May 1 to 31, 2023
May 1 to 31, 2023 · NWS SGF · 3 events in 3 counties and zones
Extreme (D3) Drought conditions improved across portions southeastern Kansas through the end of May. Beneficial rainfall allowed drought conditions to improve over most of southeastern Kansas during the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2.6 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme (D3) Drought conditions improved across portions southeastern Kansas through the end of May. Beneficial rainfall allowed drought conditions to improve over most of southeastern Kansas during the month. Across southeastern Kansas Extreme (D3) drought was removed thanks to several rounds of rainfall. Severe (D2) Drought persisted however with Moderate (D1) to Abnormally Dry (D0) around the Severe Drought areas. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 10:26 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 30, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1126 PM CDT Sun Apr 30 2023
Key Messages:
1. Locally elevated wildfire concerns through Tuesday.
2. Warming trend next week with near to above normal temperatures
possible Wednesday into the weekend. Some uncertainty exists
regarding the northeastern extent of the warmup.
3. Increasing confidence in shower and thunderstorm chances
returning Thursday into Friday.
.SHORT TERM...(This evening through Monday)
Issued at 204 PM CDT Sun Apr 30 2023
Visible satellite imagery shows stratocumulus overspreading much
of the forecast area this afternoon. Gusty northwest wind gusts
up to 35 mph will gradually weaken throughout the afternoon and
evening as mixing subsides. Clouds look to retreat back to the
northeast this evening and tonight with the upper-level wave
transiting the region. With these clearing skies and weakening
winds, temperatures tonight will drop into the mid to upper 30s
across southeast Kansas and southwest Missouri, with temps in the
lower 40s to the northeast. These conditions open the door for
some local, patchy frost in sheltered valleys tonight; however
confidence was not high enough in widespread frost to issue any
headlines at this time given the lack of moisture and winds.
Similar setup for Monday, with dry and breezy conditions resulting
in locally elevated fire danger. Not anticipating any fire headline
issuance given the green-up across the region and increased fuel
moistures, limiting the fire threat to any locally dry fuels
remaining. Expect sustained northwest winds of 15-25 mph with
gusts up to 35 mph. Afternoon relative humidities look to bottom
out in the 20-30% range.
.LONG TERM...(Tuesday through Sunday) Issued at 204 PM CDT Sun
Apr 30 2023
Overview:
The upper-level Omega Block pattern will begin to break down mid-
week. Temperatures will be on the climb, with above-normal
temperatures expected across southeast Kansas and southwest
Missouri by week's end. Confidence is increasing in shower and
thunderstorm chances returning Thursday into Friday.
Temperatures:
A warmup will begin Wednesday as mid-level ridging and a surface
warm front move into the area. While the cool air will persist
through Tuesday, near- normal temperatures are expected Wednesday,
with highs in the low 70s. More uncertainty is introduced into
the forecast Thursday into the weekend with the return of rain
chances. NBM temperature spreads remain quite large (10+ degrees)
given the messy surface pattern. It is possible that areas across
southwest Missouri and southeast Kansas warm into the upper 70s to
low 80s Thursday and Friday while areas to the northeast remain
stuck in the upper 60s to low 70s as a front looks to stall across
the region. Will continue to refine the temperature forecast in
the coming days.
Shower and Thunderstorm Chances Late this Week:
Confidence is increasing in shower and thunderstorm potential
Thursday into Friday. WPC clusters show ensemble guidance coming
into better agreement on the evolution of the upper-level pattern
as the Omega Block breaks down. Southerly flow will increase
moisture return across the area, with PWATs above the
climatological normal. This moisture combined with increasing
instability and lift should allow for scattered shower and
thunderstorm development across the CWA. Will have to monitor for
the potential of training showers/storms along the stalled front.
Precip chances have increased to 50-65% areawide, with the highest
probabilities late Thursday into early Friday. Additional low-end
precip chances exist into the weekend as well, however ensemble
solutions significantly diverge by then, so confidence is low.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1125 PM CDT Sun Apr 30 2023
Confidence is high that VFR conditions will prevail through the
TAF period. Skies will remain mostly clear. Northwest winds will
increase during the day Monday with gusts around 20kts. Winds will
then decrease Monday night.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Burchfield
Hazardous weather outlook, Apr 30, 8:33 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
933 PM CDT Sun Apr 30 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
933 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Dry and windy conditions will continue to pose locally Elevated
fire danger Monday through Tuesday. Breezy northwest winds are
expected on Monday, with gusts up to 35 mph possible.
There is increasing confidence in shower and thunderstorm chances
Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
Drought, Bourbon
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Rainfall through the month proved beneficial for much of the county improving from Extreme (D3) Drought, though drought conditions remained across the region through the month of May. The US Drought Monitor indicated the southern half of the county as remaining in Severe (D2) Drought with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
Drought, Crawford
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Rainfall through the month proved beneficial for much of the county improving from Extreme (D3) Drought, though drought conditions remained across the region through the month of May. The US Drought Monitor indicated the northern half of the county as remaining in Severe (D2) Drought with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
Drought, Cherokee
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $2.6 million
- Reported by
- Drought Monitor
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Rainfall through the month proved beneficial for much of the county improving from Extreme (D3) Drought, though drought conditions remained across the region through the month of May. The US Drought Monitor indicated that most of the county remained in Moderate (D1) Drought with the southeastern part of the county in Abnormally Dry (D0) conditions to end the month. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Early spring crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop loss estimates from the beginning of January 2023 are included in this report though changes may occur when the drought ends and final loses are assessed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
- Drought in Nebraska, May 1 to 31, 202326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094485, 1094486, 1094490.